Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 138, NWS Morristown, TN

July 8, 2001Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2001, 4:22 PM EDT for Lee County, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 4:22 PM EDT (20:22 UTC)
Expired
Jul 8, 2001, 5:00 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Lee County, VA

The radar

The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:40 PM EDTThunderstorm WindCountywide, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:11 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 8, 3:11 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT SUN JUL 8 2001

SATELLITE SHOWING MCS TRACKING INTO EAST KY...IT SHOULD CONTINUE
HEADING SOUTH INTO OUR UNSTABLE ATMOSPHERE.  NORTHERN ZONES ALREADY
BOXED. WILL GO WITH LIKELY POPS ACROSS THE CWA FOR TONIGHT. COULD SEE
SEVERE WEATHER FURTHER SOUTH OF THE BOX THIS EVENING.  HEAVY RAIN IS
LIKELY WITH PW'S NEARING 2 INCHES.  WILL MENTION HEAVY RAIN TOO.
SQUALL LINE MOVING QUICKLY...SO MOST OF THE ACTIVITY SHOULD BE SOUTH
OF US BY MIDNIGHT.

FOR THE REST OF THE PERIOD...SHORTWAVES RIPPLING THROUGH OUR AREA
UNDER NORTHWEST FLOW THROUGH TUESDAY...BUT MOISTURE BECOMES MORE
LIMITED LATE TUESDAY...WILL GO WITH CHANCE POPS ON MONDAY AND TUESDAY
AND DRY TUESDAY NIGHT THROUGH THURSDAY.

CHA   72  92  71  91 /  60  40  30  30
TYS   70  90  70  89 /  60  40  30  30
TRI   68  88  68  87 /  70  40  30  30
OQT   70  90  70  89 /  60  40  30  30

.MR
X...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH FOR NORTHEAST TN UNTIL 8 PM.
VA...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST VA UNTIL 8 PM.

GH

In the hours before

Special weather statement, Jul 8, 10:25 AM EDT, 5 hours 57 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-082205-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT SUN JUL 8 2001

...SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF
STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE
OF A GOLFBALL...AND TORRENTIAL RAINFALL UP TO TWO INCHES PER HOUR. THIS
LOCALLY HEAVY RAIN COULD CAUSE SOME FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.

AN UNSTABLE AND MOIST AIRMASS WAS SITUATED ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY...WHICH WILL LIKELY RESULT IN THE DEVELOPMENT
OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE HEATING
OF THE DAY. IN ADDITION...A THUNDERSTORM COMPLEX DEVELOPING OVER THE
MIDWEST WILL MOVE SOUTHEAST THIS AFTERNOON ACROSS THE OHIO VALLEY...
AND WILL POSSIBLY AFFECT SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE
AROUND SUNSET. A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING
ARE EXPECTED TO BECOME SEVERE AND MOVE SOUTHEAST AROUND 20 TO 25 MPH.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST?
NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION FOR THE LATEST UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

DMG
Special weather statement, Jul 8, 2:15 PM EDT, 2 hours 7 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH NUMBER 527 IN EFFECT UNTIL 800 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF
NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...
RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH IS
IN EFFECT UNTIL 800 PM.

THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF STRONG
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A
QUARTER...AND TORRENTIAL RAINFALL WHICH COULD CAUSE FLOODING OF LOW
LYING AND FLOOD PRONE AREAS.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

DMG
Local storm report, Jul 8, 4:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
413 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    POUND                     VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0400 PM    WISE                      VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:17 PM EDTSevere Thunderstorm WarningMRXJohnson28 min
Jul 8, 4:25 PM EDTSevere Thunderstorm WarningMRXSullivan50 min
Jul 8, 4:38 PM EDTSevere Thunderstorm WarningMRXCarter52 min
Jul 8, 4:42 PM EDTSevere Thunderstorm WarningMRXWashington48 min
Jul 8, 4:47 PM EDTSevere Thunderstorm WarningMRXJohnson58 min
Jul 8, 4:54 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins51 min
Jul 8, 5:07 PM EDTSevere Thunderstorm WarningMRXGreene53 min
Jul 8, 5:12 PM EDTSevere Thunderstorm WarningMRXUnicoi48 min
Jul 8, 5:17 PM EDTSevere Thunderstorm WarningMRXHamblen43 min
Jul 8, 5:34 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union41 min
Jul 8, 5:39 PM EDTSevere Thunderstorm WarningMRXCocke66 min
Jul 8, 6:53 PM EDTSevere Thunderstorm WarningMRXSevier37 min
Jul 8, 3:02 PM EDTSevere Thunderstorm WarningMRXWashington43 min
Jul 8, 3:41 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton49 min
Jul 8, 4:07 PM EDTSevere Thunderstorm WarningMRXRussell, Scott38 min
Jul 8, 4:32 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.